Illinois, 2024

Flood in Illinois, May 28, 2024

May 28, 2024 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across northern Illinois on May 28th producing isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northern Illinois on May 28th producing isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 28, 1:44 PM CST, 2 hours 46 minutes earlier. Its key messages:

  • Scattered thunderstorms will continue into early this evening, the strongest storms could produce gusty winds and small hail.
  • Dry conditions with seasonable temps Wed-Fri, followed by at least periodic chances of showers/storms over the weekend into early next.
Area forecast discussion, May 28, 1:44 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
244 PM CDT Tue May 28 2024

.KEY MESSAGES...

- Scattered thunderstorms will continue into early this evening,
  the strongest storms could produce gusty winds and small hail.

- Dry conditions with seasonable temps Wed-Fri, followed by at
  least periodic chances of showers/storms over the weekend into
  early next.

&&

.DISCUSSION...
Issued at 244 PM CDT Tue May 28 2024

Through Wednesday Night:
Scattered thunderstorms have developed ahead of the wave moving down
from Wisconsin. As they moved down, 1000 J/kg of CAPE is assisting
in convective development and sporadic lightning. This actively is
expected to continue through the rest of the afternoon and evening
with chances dimminishing after sunset. Better mid level lapse rates
look to be farther to the south and west, and wind shear values are
fairly minimal keeping the severe risk marginal (level 1 out of 5
from the Storm Prediction Center). The main threats are expected to
be the potential for small, up to penny size, hail as well as
localized wind gusts capable of downing some tree branches. As
stronger storms develop, there is also the risk for heavier
downpours than may result in ponding on roadways and localized
flooding, especially for urban areas. Lastly, while the chances may
be low, with the cold air aloft that is moving in and potentially
interacting with the lake breeze boundary that arrived earlier
today, it would not be surprising if there were a few funnel clouds
that get reported.

The wave will gradually move east through the night, and shower
chances will gradually diminish. The HRRR/RAP/RRFS have a little
moisture wrapping around the back side of the wave, so added a
slight chance for a few sprinkles overnight, though confidence is
low and impacts should be minimal.

Winds behind the wave will turn to the north and strengthen. Cooler
air will be advected in for temperatures in the low 50s and isolated
ares in the upper 40s. Stronger winds over the lake will increase
wave heights creating high swim risk for beaches from Cook County
and down the Indiana shores of Lake Michigan on Wednesday.
Otherwise, an upper level ridge grows over the region allowing for
height rises and drier conditions with temperatures in the 70s
inland and 60s along the lakeshore on Wednesday.

DK

Thursday through Tuesday:

Break in the active pattern should continue through the rest of
the work week with dry conditions expected. Seasonable
temperatures are expected Thursday, though lake breeze will keep
temperatures cooler near the lake. Friday will be a bit warmer as
narrow upper ridging moves across the area. Lake cooling Friday
looks more likely to be confined to the IL shore.

EPS and GEFS both suggest there will be a transition to a more
zonal flow pattern across the country this weekend into early next
week. There will undoubtedly be low amplitude waves rippling
through the zonal flow this weekend into early next week.
Unfortunately, these type of waves can easily become convectively
enhanced and are notoriously have low predictability in the medium
range. NBM PoPs are in the chance range over the weekend into
early next week and this is certainly reasonable. Also worth
noting that there will be many day hours over the weekend into
early next week, so important not to be deceived by precip
chances every period of the forecast, the weekend shouldn't be a
washout. Temperatures this weekend into early next week will be
above average, outside of any convective interruptions.

- Izzi

&&

.AVIATION /18Z TAFS THROUGH 00Z THURSDAY/...
Issued at 1259 PM CDT Tue May 28 2024

Forecast concerns for the terminals...

- Lake breeze may impact the Chicago terminals early this
  afternoon

- Scattered showers and thunderstorms this afternoon and evening

- Period of low-end VFR to MVFR ceilings late tonight into
  Wednesday morning

Scattered to broken VFR clouds will continue to develop this
afternoon with otherwise light northwest winds around 6 to 8
kts. However, a lake breeze is trying to surge inland across
northern IL and northwest IN this afternoon which may result in
an easterly wind shift at ORD and MDW. Given that winds with the
lake breeze are equal to the prevailing winds, confidence is
low as to whether or not the boundary will actually surge
through ORD and MDW or stall just east of the airports.
Therefore, have decided to forgo a formal mention of an easterly
wind shift at ORD, but since the lake breeze is almost to MDW
did add a wind shift at 1830z. Regardless, winds at the Chicago
terminals should turn back northwest as showers arrive later
this afternoon.

Scattered showers and thunderstorms are expected to develop
across northeast IL and northwest IN this afternoon as an upper-
level disturbance pivots through the area. While instability
continues to look modest, shower and storm coverage is forecast
to be more robust than yesterday thus confidence on storms is
higher today especially in the 22z to 00z timeframe.
Additionally, there is the potential that the strongest storms
may produce locally gusty winds and small hail but widespread
severe weather is not expected.

Showers and storms will come to an end this evening (likely by
02z at the latest) with dry conditions expected for the rest of
the period. However, guidance continues to hint that some 2000
to 3000 ft ceilings may try to develop overnight and linger into
Wednesday morning. While most guidance is in good agreement on
the ceilings, ensemble probabilities are only around 30% for
MVFR conditions tonight so have decided to maintain the SCT020
mention for now. Any MVFR ceilings that develop tonight will
erode by midday with otherwise northwest winds becoming
northeasterly Wednesday afternoon.

Yack

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement from late tonight through Wednesday
     evening for ILZ103-ILZ104.

IN...Beach Hazards Statement from late tonight through Wednesday
     evening for INZ001-INZ002.

LM...Small Craft Advisory from 4 AM to 10 PM CDT Wednesday for
     Wilmette Harbor IL to Michigan City IN.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, May 28, 1:58 PM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
258 PM CDT Tue May 28 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-292000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
258 PM CDT Tue May 28 2024 /358 PM EDT Tue May 28 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to nickel size.
     Limited Thunderstorm Wind Risk...up to around 50 mph.

DISCUSSION...

Scattered thunderstorms are expected early this evening. The
strongest storms may produce winds gusty winds and small hail. In
addition, locally heavy downpours could result in some minor
flooding, mainly in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  High Swim Risk for Cook County and NW Indiana beaches.
Saturday through Monday...
  Limited Thunderstorm Risk at times.

.SPOTTER INFORMATION STATEMENT...

  Due to the very isolated nature of any strong storms, spotter
  activation is not expected. However, spotters are encourages to
  relay any reports of wind damage or hail to the National
  Weather Service.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east southeast at 25 mph.

LMZ740>745-292000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
258 PM CDT Tue May 28 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to nickel size.
     Limited Thunderstorm Wind Risk...up to around 45 knots.
  Hazardous conditions for small craft late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.
Saturday through Monday...
  Limited Thunderstorm Risk at times.

- Izzi

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, May 28, 3:51 PM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
451 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     Hail             2 N Hammond             41.61N 87.50W
05/28/2024  E0.88 Inch       Lake               IN   Trained Spotter

&&

EL
Local storm report, May 28, 3:58 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
458 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     Hail             Hammond                 41.58N 87.50W
05/28/2024  E0.88 Inch       Lake               IN   Trained Spotter

            Slightly corrected location from previous
            report in the area.

&&

EL
Local storm report, May 28, 4:13 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
513 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Hail             East Chicago            41.64N 87.45W
05/28/2024  M0.50 Inch       Lake               IN   Public

            Relayed via mping. Time estimated by radar.

&&

WSL
Special weather statement, May 28, 4:15 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
515 PM CDT Tue May 28 2024

INZ001-002-282300-
Porter IN-Lake IN-
515 PM CDT Tue May 28 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL PORTER AND NORTHERN LAKE
COUNTIES THROUGH 600 PM CDT...

At 514 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Haven to Steger. Movement was east
southeast at 10 to 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hammond, Gary, Calumet City, Portage, Merrillville, Valparaiso, East
Chicago, Schererville, Hobart, Lansing, Crown Point, Highland,
Munster, Chesterton, Griffith, Dyer, St. John, Lake Station, Lynwood,
South Haven, Whiting, Porter, Winfield, New Chicago, and Burns
Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4143 8693 4143 8753 4166 8753 4171 8752
      4170 8751 4167 8747 4167 8744 4168 8743
      4167 8742 4165 8744 4163 8736 4162 8729
      4162 8725 4163 8716 4165 8713 4161 8693
TIME...MOT...LOC 2214Z 288DEG 11KT 4152 8715 4149 8764

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RC
Local storm report, May 28, 4:21 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
521 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             1 E Beach Park          42.43N 87.84W
05/28/2024  M0.70 Inch       Lake               IL   Trained Spotter

            Hail up dime size in Beach park. Time
            estimated by radar.

&&

WSL
Local storm report, May 28, 4:28 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
528 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             Olympia Fields          41.51N 87.70W
05/28/2024  M0.50 Inch       Cook               IL   Public

            Relayed via mping.

&&

WSL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lake

When
May 28, 4:30 PM CST to 6:30 PM CST
Where
Lake County, 1 mi NW of Zion to 1 mi SW of Zion
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.460, -87.844

Photos shared on social media showed flooded ditches and yards near Zion. A private weather station measured 1.90 inches of rain, with 1.34 inches in 30 minutes ending at 1615 CST and 1.67 inches in 60 minutes ending at 1645 CST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176618.